Access Restriction

Author Minsky, Marvin ♦ Papert, Seymour
Source ACM Digital Library
Content type Text
Publisher Association for Computing Machinery (ACM)
File Format PDF
Copyright Year ©1966
Language English
Subject Domain (in DDC) Computer science, information & general works ♦ Data processing & computer science
Abstract When is a set $\textit{A}$ of positive integers, represented as binary numbers, “regular” in the sense that it is a set of sequences that can be recognized by a finite-state machine? Let π $\textit{A}(\textit{n})$ be the number of members of $\textit{A}$ less than the integer $\textit{n}.$ It is shown that the asymptotic behavior of π $A(\textit{n})$ is subject to severe restraints if $\textit{A}$ is regular. These constraints are violated by many important natural numerical sets whose distribution functions can be calculated, at least asymptotically. These include the set $\textit{P}$ of prime numbers for which π $\textit{P}(\textit{n})$ @@@@ $\textit{n}/log$ $\textit{n}$ for large $\textit{n},$ the set of integers $\textit{A}(\textit{k})$ of the form $\textit{nk}$ for which π $\textit{A}(\textit{k})\textit{n})$ @@@@ $\textit{nP/k},$ and many others. The technique cannot, however, yield a decision procedure for regularity since for every infinite regular set $\textit{A}$ there is a nonregular set $\textit{A′}$ for which | π $\textit{A}(\textit{n})$ — π $\textit{A′}(\textit{n})$ | ≤ 1, so that the asymptotic behaviors of the two distribution functions are essentially identical.
ISSN 00045411
Age Range 18 to 22 years ♦ above 22 year
Educational Use Research
Education Level UG and PG
Learning Resource Type Article
Publisher Date 1966-04-01
Publisher Place New York
e-ISSN 1557735X
Journal Journal of the ACM (JACM)
Volume Number 13
Issue Number 2
Page Count 6
Starting Page 281
Ending Page 286

Open content in new tab

   Open content in new tab
Source: ACM Digital Library